This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor.—
A 44-year-old white man with pustular psoriasis since 1965 was first seen in March 1968, with generalized pustules, a fever of 40.6 C, and hypotension. From that date, continuous systemic prednisone therapy was necessary; this resulted in a cushingoid appearance, posterior subcapsular cataracts, diffuse osteoporosis, rib fracture, and intermittent hypertension. From May 1968 to September 1971, intermittent methotrexate therapy orally, intravenously, and intramuscularly resulted in oral ulcerations, conjunctival erosions, and diarrhea. A short course of dapsone and chlorpromazine (Thorazine) in 1968 produced toxic hepatitis. Between August 1970 and October 1972, hydroxyurea therapy produced three episodes of thrombocytopenia and one of leukopenia. Liver, kidney, and hematopoietic functions were observed closely; two liver biopsy specimens were obtained. Despite therapy, the patient was hospitalized 16 times and has spent over half of the past 4½ years in the hospital.With the pustular psoriasis only in partial control with prednisone and
Barrett JL, Sayers P. Unsuccessful Fluorouracil Treatment of Recalcitrant Pustular Psoriasis. Arch Dermatol. 1973;108(1):135. doi:10.1001/archderm.1973.01620220089033